September 23, 2003
HIV-associated lipodystrophy (HIVLD) is a general heading referring to side effects of antiretroviral therapy such as peripheral lipoatrophy, gain in visceral fat, hyperlipidemia and insulin resistance. To study the natural history of HIVLD in individuals beginning their first antiretroviral regimen, the authors designed a non-randomized, prospective, exploratory study of 40 HIV-infected men who were naïve to treatment and beginning antiretroviral therapy.
Researchers measured CD4 and lymphocyte counts, plasma HIV RNA, fasting total cholesterol, estimated LDL cholesterol, HDL cholesterol, triglyceride, glucose and insulin levels on patients recruited between July 1997 and May 2000 from the HIV clinics of St. Vincent's Hospital, Sydney, Australia. Data were collected at baseline, weeks 12, 24, and every 24 weeks thereafter. The study quantified total and regional body composition at screening, at weeks 12, 24 and 48, and every 48 weeks thereafter. By the time the data were analyzed in December 2001, all patients were alive and 90 percent had completed 96 weeks of therapy. Fifty percent had completed 144 weeks.
The scientists found increases in limb fat, central fat and lean mass over the first 24 weeks of therapy, followed by a selective, progressive loss of limb fat from week 24, with a median 13.6 percent of limb fat loss per year from week 24 on. Treatment with stavudine, higher baseline HIV RNA, higher baseline "T" score and lower week-24 lean mass were associated with higher rate of limb fat loss, with stavudine emerging from multivariate analysis as the strongest independent factor. Patients developed hypercholesterolemia early in treatment; hypertriglyceridemia, hyperinsulinemia and decreased bone mineral density occurred later in treatment.
The authors found that their results "reveal trends that run counter to some currently held theories about the possible mechanisms underlying HIVLD," they stated. "...Although by 3 years both gain in central fat and loss of limb fat are present the two processes do not appear to be occurring simultaneously and may be part of separate etiologies -- the increase in [central abdominal fat (CAF)] probably in response to nutritional improvement (and therefore a secondary effect of drug treatment), whereas the loss of limb fat was probably a result of long-term antiretroviral drug use. However," they noted, "excess fat accumulation resulting from changes in nutritional requirements alone would be expected to decrease over time as the body gains muscle mass. The fact that this fails to occur in this cohort may indicate that the persistent accumulation of abdominal fat seen after week 24 is a reflection of a pathological process. Whether this is related to immune restoration, continued drug exposure or other process is unclear from this study."
Limb fat loss occurred in the absence of significant changes in HIV viral load, and after the largest change in CD4 cell count had already occurred, the researchers pointed out. "This runs contrary to the hypothesis that HIVLD is part of a cytokine-driven 'immune reconstitution' phenomenon," they wrote. "Indeed, during the period of most intense immune recovery, there was actually a gain, rather than a loss, of both limb fat and CAF."
Objective changes in body composition correlating with HIVLD were readily evident only after 2 years of antiretroviral treatment in the group studied. "This has consequences with respect to published studies alluding to the metabolically friendly profile of certain drugs or drug combinations, which have a relatively short follow-up period," the scientists stated. "Importantly, this study shows how the development of lipoatrophy is relatively independent of changes in immune function, being more a product of continued exposure to antiretroviral drugs," they concluded.